Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 51, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 7, 2009, 1:58 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2009, 1:58 PM EDT (17:58 UTC)
- Expired
- Jul 7, 2009, 3:00 PM EDT
- In force
- 62 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:05 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:41 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 7, 1:41 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 141 PM EDT TUE JUL 7 2009 .SYNOPSIS... A LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. HIGH PRESSURE WILL RETURN ON THURSDAY AND FRIDAY. ANOTHER LOW PRESSURE TROUGH WILL APPROACH LATE SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH #559 ISSUED FOR THE ENTIRE TRI-STATE AREA UNTIL 7 PM. DEEP UPPER LOW WITH VIGOROUS SHORTWAVE ROTATING AROUND IT WILL MOVE THROUGH THE REGION THIS AFTERNOON. CAPE VALUES BASED OFF OF THE 12Z OKX UPPER AIR SOUNDING ARE AROUND 2000 J/KG...AND THIS IS SHOWING UP QUITE WELL ON MODEL GUIDANCE...WITH CAPE VALUES WELL OVER 2000 J/KG...AND CLOSE TO 2800 J/KG OVER CT. LIFTED INDEX IS -5.5C ON OKX SOUNDING...AND GENERALLY -3 TO -5C ON AVERAGE ON THE MODELS WITH THE LIFTED INDEX IN CT CLOSE TO -8C. TSTMS MOVING INTO ORANGE COUNTY...AND WILL BE OVERSPREADING THE REGION THROUGH THIS AFTERNOON. WITH COLD POOL ALOFT...DAMAGING WINDS AND LARGE HAIL IS EXPECTED. SPC DAY 1 OUTLOOK MENTIONS THE POSSIBILITY OF AN ISOLATED TORNADO...AND THIS CAN/T BE RULED OUT. COLD FRONT WILL BE SLOW TO ENTER THE AREA TONIGHT WHILE ADDITIONAL MID LEVEL IMPULSES PIVOT AROUND ONTARIO CLOSED UPPER LOW..SO CHANCE FOR SHOWERS/TSTMS CONTINUES INTO THE EVENING...THEN TAPERS OFF FROM WEST-EAST AFTER MIDNIGHT AS LOW LEVEL CAA SHUTS OFF SOURCE OF LIFT. TEMPS WILL BE SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER AND ONSHORE MARITIME FLOW OUT EAST. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... COLD FRONT STALLS OVER OR JUST SOUTH OF THE AREA ON WED...WITH WEAK SFC TROUGHING REMAINING IN PLACE AND MID LEVEL IMPULSES MOVING ACROSS...WHICH SHOULD SPARK ISOLATED TO SCATTERED AFTERNOON SHOWERS AND POSSIBLE TSTMS. HAVE FORECAST CHANCE AFTERNOON/EARLY EVENING POP MAINLY ACROSS SOUTHERN CT...CLOSER TO UPPER COLD POCKET ASSOCIATED WITH THE UPPER LOW AS IT MOVES SE ACROSS NEW ENGLAND. INSTABILITY LOW FOR THE MOST PART...BUT ANY POCKETS OF STRONGER DAYTIME HEATING COULD SPARK A TSTM CAPABLE OF PRODUCING SOME HAIL. THU SHOULD BE A BETTER DAY...BUT WITH YET MORE MID LEVEL SHORTWAVE ENERGY RIDING ACROSS...WILL HAVE TO KEEP SLIGHT CHANCE POP IN THE FCST. TEMPS CONTINUE NEAR OR SLIGHTLY BELOW NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... PROGRESSIVE WEATHER PATTERN ON TAP FOR THE LONG TERM PERIOD. HIGH PRES MOVES OFFSHORE FRI NIGHT...THEN A SERIES OF UPPER DISTURBANCES AND SFC COLD FRONTS WILL MOVE THROUGH THE REGION STARTING ON SAT. BASED ON LATEST HPC/ECMWF/GFS GUIDANCE...WILL HOLD OFF ON PRECIP UNTIL SAT AFTERNOON...THEN PRECIP LINGERS THROUGH SUN. WEAK HIGH PRES OVERSPREADS THE REGION MON...THEN ANOTHER SYSTEM ON TAP FOR TUE. WILL CARRY CHANCE POPS IN THE EXTENDED. HIGHS WILL GENERALLY AVERAGE WITHIN A FEW DEGREES OF NORMAL EITHER WAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... TSTMS HAVE DEVELOPED ACROSS NRN TERMINALS. ADDITIONAL DEVELOPMENT IS POSSIBLE THIS AFTN BEHIND THE INITIAL WAVE OF ACTIVITY. ACROSS THE METRO...TSTMS NOW DEVELOPING ACROSS ERN PA. ADDITIONALLY...TSTM INITIATION OVER THE REGION IS POSSIBLE. EXTENDED TEMPO FOR TSRA. STORM MOTION WILL GENERALLY BE E/ENE AROUND 15KT. EXPECT WINDS TO SHIFT TO A NLY COMPONENT AT TIMES BEHIND TSTMS. AFTER CONVECTION DIES DOWN AFT 00Z...LINGERING LLVL MOISTURE MAY RESULT IN SCT-BKN LOW CLOUDS AND PERHAPS SOME VSBY RESTRICTIONS AS WINDS GO LGT. FOR NOW FEW020 USED EXCEPT KGON WHERE MVFR CIGS FCST. LOW CLOUDS MIX OUT WED MRNG WITH SCT-BKN CU IN THE AFTN. ISOLD-SCT TSTMS POSSIBLE...COVERAGE AND INTENSITY EXPECTED TO BE LESS THAN TODAY ATTM. OUTLOOK FOR 00Z THURSDAY THROUGH SATURDAY... HIGH PRES WED NIGHT THRU FRI. VFR WITH POCKETS OF MVFR OR LOWER IN EARLY MRNG FOG/STRATUS. COLD FRONT APPROACHES SAT WITH CHANCES FOR TSTMS. && .MARINE... SEVERE THUNDERSTORM WATCH #559 IN EFFECT UNTIL 7 PM. SUB-ADVISORY CONDITIONS EXPECTED ON THE WATERS THROUGH THE PERIOD. MODERATE AMBROSE JET THIS AFTERNOON MAY HAVE SOUTHERLY WINDS AROUND 15 KT ON WESTERN OCEAN WATERS/SOUND THIS AFTERNOON. TSTMS WILL OVERSPREAD THE WATERS AS A VIGOROUS SYSTEM TRACKS EAST. MARINERS WILL HAVE TO BE PREPARED FOR STRONG TO SEVERE STORMS. && .HYDROLOGY... CONVECTION TODAY EXPECTED TO PRODUCE AREAL QPF OF 0.25-0.50 INCH ACROSS MUCH OF SOUTHERN CT...AND 0.10-0.25 INCH ELSEWHERE. LOCAL QPF COULD BE DOUBLE THAT IN STRONGER TSTMS...CAUSING LOCALIZED PONDING. FLASH FLOOD THREAT MINIMAL GIVEN STORM MOTION AND CORFIDI VECTOR MAGNITUDES BOTH AROUND 20 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...BG NEAR TERM...MPS SHORT TERM...BG LONG TERM...MPS AVIATION...JMC MARINE...NV HYDROLOGY...BG
Hazardous weather outlook, Jul 7, 11:08 AM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1108 AM EDT TUE JUL 7 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-081000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1108 AM EDT TUE JUL 7 2009 ...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-081000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1108 AM EDT TUE JUL 7 2009 ...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MPS
In the hours before
Special weather statement, Jul 7, 1:17 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 117 PM EDT TUE JUL 7 2009 CTZ005-006-009-010-071815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- 117 PM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND NEW HAVEN COUNTIES... AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY CENTER TO DARIEN...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SOUTHBURY TO NORWALK...AND MOVING EAST AT 25 MPH. THESE STORMS WILL BE... NEAR FAIRFIELD BY 125 PM. NEAR TRUMBULL BY 130 PM. NEAR BRIDGEPORT BY 135 PM. NEAR WATERBURY BY 140 PM. NEAR STRATFORD BY 145 PM. NEAR WOLCOTT BY 150 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 7, 1:26 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 126 PM EDT TUE JUL 7 2009 NYZ078-071830- NORTHWEST SUFFOLK- 126 PM EDT TUE JUL 7 2009 ...A STRONG THUNDERSTORM WILL IMPACT THE NORTH SHORE OF SUFFOLK COUNTY EAST OF PORT JEFFERSON... AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF NORTHPORT MOVING EAST SOUTHEAST AT 25 MPH. WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JST
Special weather statement, Jul 7, 1:32 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 132 PM EDT TUE JUL 7 2009 NYZ078-071732- NORTHWEST SUFFOLK- 132 PM EDT TUE JUL 7 2009 ...A SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT OF THE THE NORTH SHORE OF SUFFOLK COUNTY... JST
Local storm report, Jul 7, 1:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL NAUGATUCK 41.49N 73.05W
07/07/2009 E0.88 INCH NEW HAVEN CT NWS EMPLOYEE
NICKEL SIZE HAIL
&&
JPLocal storm report, Jul 7, 1:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 3 E WATERBURY 41.56N 72.97W
07/07/2009 E0.75 INCH NEW HAVEN CT TRAINED SPOTTER
PENNY SIZE HAIL
&&
JPLocal storm report, Jul 7, 1:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
155 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 3 E WATERBURY 41.56N 72.97W
07/07/2009 E0.88 INCH NEW HAVEN CT TRAINED SPOTTER
NICKEL SIZE HAIL
&&
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:55 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jul 7, 1:30 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 45 min |
| Jul 7, 1:50 PM EDT | Special Marine Warning | OKX | 115 min | |
| Jul 7, 3:02 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 43 min |
| Jul 7, 3:03 PM EDT | Special Marine Warning | OKX | 27 min | |
| Jul 7, 3:18 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 59 min |
| Jul 7, 3:31 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 44 min |
| Jul 7, 3:34 PM EDT | Flash Flood Warning | OKX | Nassau, Suffolk | 117 min |
| Jul 7, 3:41 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 7, 3:46 PM EDT | Areal Flood Advisory | OKX | Suffolk | 119 min |
| Jul 7, 7:08 PM EDT | Special Marine Warning | OKX | 22 min | |
| Jul 7, 1:10 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 65 min |
| Jul 7, 7:20 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 55 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.